T3 advice please

Hello

Looking for a wee bit advice....I started taking T3 (10mgs twice a day) and my Levothyroxine reduced to 150mg (was on 250mg) as of last Friday. Since then my joint pain has progressively got worse and I have had a constant headache. Is this normal? How long does it take to feel a difference in taking the T3..........think I was just looking for a miracle 😁

3 Replies

oldestnewest
  • Hi. It's a shame you fell so bad - where to start? I'll add my penn'th of questions and suggestions - you'll get loads more.

    Firstly, who advised you to take T3 at that dose and reduce your Levo by that much? Is your T3 prescribed? How long were you on the Levo and why?

    Secondly, it seems to me (not a doctor) that your Levo dose was quite high. Do you have any blood test results to copy down here for the experts on here to look at?

    Thirdly, that is a high starting dose of T3 - to start on 20mcg a day is a bit of a slugging to the systems. T3 is very powerful and needs to be introduced carefully - you seem to have dived in a bit. T3 is around 4 times more potent than Levo, or T4, but hangs around for a shorter period, so you need to increase the dose carefully. However, as a rough guide, your T3 amount of 20mcg per day is equivalent to about 80mcg; this is only a very rough guide since the uptake, use and action of T3 is different to T4 - that's why you have to be careful and PATIENT as you swap one hormone for another and vary the dosages. Have a look at these links:

    healthunlocked.com/thyroidu...

    thyrophoenix.com/adjusting_...

    Don't get disheartened - it takes a while to find your path back towards health but you'll do it.

  • Hello

    Thanks for your reply.....been hypothyroid for about 30 years, managed well on levothyroxine until about 18 months ago. Have always ranged between 200 and 275 of thyroxine. Menopause started and knocked everything out. My TSH was 58.5 in August last year. Was eventually referred to an endocrinologist in December.... Vitamin D prescribed as was seriously low, she thought this may be contributing to my symptoms. This helped a bit but was still symptomatic at follow up appointment 2 weeks ago. She is questioning my absorption and T3 conversion. She suggested combination therapy, T3 and Levothyroxine and to have a review in 6 months and prescribed the dosages. Just wanted to know if I should persevere with this, or lower the dose and introduce a little more slowly? Is the increased joint pain to be expected will it settle? 😊

  • Klandels, it would help members advise if you could post your recent thyroid results with the lab ref ranges.

    100mcg is quite a large decrease but I think it unlikely that the decreased dose would cause increased joint pain so quickly as it takes 7-10 days for the higher dose to wash out. 20mcg T3 is equivalent to 60mcg Levothyroxine (T4) so you are now on the equivalent of 210mcg T4.

    It isn't uncommon to develop headaches when first starting T3 and I think it likely that you aren't tolerating 20mcg well. I'd be inclined to stop the T3 for a few days to allow the pain and headaches subside. T3 has a short life and should be out of your system within 72 hours. Reintroduce 10mcg T3 for a week or two before increasing to 20mcg which you can split into two doses 8-12 hours apart.

You may also like...